Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 243, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2004, 5:13 PM EDT for Armstrong County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2004, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 10, 2004, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 59 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 102113
SVRPBZ
PAC005-102200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT TUE AUG 10 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ARMSTRONG COUNTY IN PENNSYLVANIA
* UNTIL 600 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
APOLLO...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROOKED CREEK LAKE PARK...
ELDERTON...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4053 7946 4053 7950 4056 7955 4058 7957
4059 7956 4060 7958 4063 7958 4063 7961
4066 7964 4068 7963 4077 7924
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:43 PM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 10, 1:43 PM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT TUE AUG 10 2004
.AVIATION...
FRONTAL BOUNDARY MOVING TOWARD CWA. THUNDERSTORMS ARE STARTING TO
POP UP AHEAD OF THE FRONT. SPC HAS PUT THE NORTHEASTERN HALF OF THE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM . ADDED TEMPO GROUPS
FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A
FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT.
ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING
25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT
IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY
AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES.
&&
.LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC
POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON
INTO SATURDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONE OHZ041 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ007>009-013>016-
020-022-023-029-030 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>003 UNTIL 8 PM EDT.
&&Hazardous weather outlook, Aug 10, 11:22 AM EDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1122 AM EDT TUE AUG 10 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-110915- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1122 AM EDT TUE AUG 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS. HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 10, 3:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT TUE AUG 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL AMBRIDGE 40.59N 80.23W
08/10/2004 0.75 INCH BEAVER PA SKYWARN SPOTTER
0325 PM HAIL ALIQUIPPA 40.62N 80.25W
08/10/2004 0.75 INCH BEAVER PA SKYWARN SPOTTER
&&
AWIPSUSRSpecial weather statement, Aug 10, 4:06 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 406 PM EDT TUE AUG 10 2004 PAZ022-102103- ARMSTRONG PA- 406 PM EDT TUE AUG 10 2004 ...STRONG THUNDERSTORMS MOVING INTO ARMSTRONG COUNTY... AN AREA OF STRONG THUNDERSTORMS IS MOVING INTO CENTRAL AND SOUTHERN ARMSTRONG COUNTY. THESE STORMS ARE MOVING EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES. LOCATIONS IN THE PATH OF THIS STORM INCLUDE KITTANNING...SLATE LICK AND FORD CITY.
Special weather statement, Aug 10, 4:16 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 416 PM EDT TUE AUG 10 2004 WVZ004-102115- MARSHALL WV- 416 PM EDT TUE AUG 10 2004 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH MARSHALL COUNTY... A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH MARSHALL COUNTY. THESE STORMS WILL CONTAIN WIND GUSTS TO 40 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES. THIS LINE IS MOVING EAST NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LIMESTONE...GLEN EASTON AND CAMERON.
Special weather statement, Aug 10, 4:35 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 435 PM EDT TUE AUG 10 2004 PAZ029-031-102132- GREENE PA-WASHINGTON PA- 435 PM EDT TUE AUG 10 2004 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH WASHINGTON AND GREENE COUNTIES... A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH PORTIONS OF WASHINGTON AND GREENE COUNTIES. THESE STORMS ARE MOVING EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. SOME LOCATIONS IN THE PATH INCLUDE...CANONSBURG...WASHINGTON...OLD CONCORD AND RUFF CREEK.
Special weather statement, Aug 10, 4:51 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 451 PM EDT TUE AUG 10 2004 OHZ069-WVZ012-102148- MONROE OH-WETZEL WV- 451 PM EDT TUE AUG 10 2004 ...STRONG THUNDERSTORM IN EASTERN MONROE COUNTY...MOVING INTO WETZEL COUNTY... A STRONG THUNDERSTORMS WAS MOVING THROUGH EASTERN MONROE COUNTY AND WILL BE HEADING INTO WETZEL COUNTY. THIS STORM WAS MOVING EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES WITH THIS STORM. SOME LOCATION IN THE PATH INCLUDE...DUFFY...NEW MARTINSVILLE AND MAUD.
Special weather statement, Aug 10, 5:04 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 504 PM EDT TUE AUG 10 2004 PAZ030-102202- WESTMORELAND PA- 504 PM EDT TUE AUG 10 2004 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN WESTMORELAND COUNTY... AN AREA OF STRONG THUNDERSTORMS WERE ARE MOVING INTO NORTHERN WESTMORELAND COUNTY. THESE STORMS ARE MOVING EAST NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN THE PATH INCLUDE...NEW KENSINGTON...LOWER BURRELL AND MURRYSVILLE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:09 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 51 min |
| Aug 10, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 60 min |
| Aug 10, 3:44 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 61 min |
| Aug 10, 5:09 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 51 min |
| Aug 10, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 57 min |
| Aug 10, 5:27 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
| Aug 10, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 57 min |
| Aug 10, 5:56 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 64 min |
| Aug 10, 6:16 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 59 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.